We establish existence and uniqueness results for conical geodesic bicombings on subsets of normed vector spaces. Concerning existence, we give a first example of a convex geodesic bicombing that is not consistent. Furthermore, we show that under a mild geometric assumption on the norm a conical geodesic bicombing on an open subset of a normed vector space locally consists of linear geodesics. As an application, we obtain by the use of a Cartan–Hadamard type result that if a closed convex subset of a Banach space has non-empty interior, then it admits a unique consistent conical geodesic bicombing, namely the one given by the linear segments.
Communicated by: M. Henk
Funding The authors gratefully acknowledge support from the Swiss National Science Foundation.
We would like to thank Urs Lang for introducing us to conical geodesic bicombings and for his helpful remarks and guidance. We are also thankful for helpful suggestions of the anonymous referee.
 C. D. Aliprantis, K. C. Border, Infinite dimensional analysis. Springer 2006. MR2378491 Zbl 1156.46001Search in Google Scholar
 J. M. Alonso, M. R. Bridson, Semihyperbolic groups. Proc. London Math. Soc. (3)70 (1995), 56–114. MR1300841 Zbl 0823.20035Search in Google Scholar
 G. Basso, Fixed point theorems for metric spaces with a conical geodesic bicombing. Ergodic Theory and Dynamical Systems38 (2018), 1642–1657. MR3819996Search in Google Scholar
 H. Busemann, B. B. Phadke, Spaces with distinguished geodesics. Dekker 1987. MR896903 Zbl 0631.53001Search in Google Scholar
 D. Descombes, Asymptotic rank of spaces with bicombings. Math. Z. 284 (2016), 947–960. MR3563261 Zbl 1360.53078Search in Google Scholar
 D. Descombes, U. Lang, Convex geodesic bicombings and hyperbolicity. Geom. Dedicata177 (2015), 367–384. MR3370039 Zbl 1343.53036Search in Google Scholar
 D. Descombes, U. Lang, Flats in spaces with convex geodesic bicombings. Anal. Geom. Metr. Spaces4 (2016), 68–84. MR3483604 Zbl 1341.53070Search in Google Scholar
 A. W. M. Dress, Trees, tight extensions of metric spaces, and the cohomological dimension of certain groups: a note on combinatorial properties of metric spaces. Adv. in Math. 53 (1984), 321–402. MR753872 Zbl 0562.54041Search in Google Scholar
 S. Gähler, G. Murphy, A metric characterization of normed linear spaces. Math. Nachr. 102 (1981), 297–309. MR642160 Zbl 0499.46007Search in Google Scholar
 D. B. Goodner, Projections in normed linear spaces. Trans. Amer. Math. Soc. 69 (1950), 89–108. MR0037465 Zbl 0041.23203Search in Google Scholar
 J. R. Isbell, Six theorems about injective metric spaces. Comment. Math. Helv. 39 (1964), 65–76. MR0182949 Zbl 0151.30205Search in Google Scholar
 M. Kell, Sectional curvature-type conditions on finsler-like metric spaces. Preprint 2016, arXiv:1601.03363 [math.MG]Search in Google Scholar
 J. L. Kelley, Banach spaces with the extension property. Trans. Amer. Math. Soc. 72 (1952), 323–326. MR0045940 Zbl 0046.12002Search in Google Scholar
 U. Lang, Injective hulls of certain discrete metric spaces and groups. J. Topol. Anal. 5 (2013), 297–331. MR3096307 Zbl 1292.20046Search in Google Scholar
 Y.-C. Li, C.-C. Yeh, Some characterizations of convex functions. Comput. Math. Appl. 59 (2010), 327–337. MR2575519 Zbl 1189.26013Search in Google Scholar
 B. Miesch, The Cartan–Hadamard Theorem for Metric Spaces with Local Geodesic Bicombings. Enseign. Math. 63 (2017) 231–245 MR3777137 Zbl 1391.53088Search in Google Scholar
 S. Reich, I. Shafrir, Nonexpansive iterations in hyperbolic spaces. Nonlinear Anal. 15 (1990), 537–558. MR1072312 Zbl 0728.47043Search in Google Scholar
 W. Takahashi, A convexity in metric space and nonexpansive mappings. I. Kōdai Math. Sem. Rep. 22 (1970), 142–149. MR0267565 Zbl 0268.54048Search in Google Scholar
© 2019 Walter de Gruyter GmbH, Berlin/Boston